Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Goodland, KS

June 15, 2004Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 12:12 AM CDT for Rawlins County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 12:12 AM CDT (05:12 UTC)
Expired
Jun 15, 2004, 1:00 AM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS53 KGLD 150512
SVRGLD
KSC153-150600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1212 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 100 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 1230 AM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3999 10103 3958 10127 3958 10075 4000 10075

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:10 PM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 3:10 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUN 14 2004

.DISCUSSION...FORECAST CONCERNS ARE ON CHANCES OF PRECIP TONIGHT AND
THE THREAT OF SEVERE WEATHER TUESDAY AFTERNOON AND EARLY EVENING
BEFORE FOCUS SHIFTS ON LOCALLY HEAVY RAIN POTENTIAL AS A FRONTAL
BOUNDARY STALLS ACROSS THE AREA OVERNIGHT TUESDAY NIGHT.

TONIGHT...POCKET OF 700-500MB MOISTURE MOVES ACROSS THE FORECAST
AREA FROM THE FRONT RANGE TONIGHT. LOW LEVEL JET CRANKS UP AND
INTERACTS WITH THE EASTWARD MOVING DISTURBANCE TO CREATE A CHANCE OF
THUNDERSTORMS ACROSS THE AREA. HIGHEST CHANCE PER LATEST MM5/18Z
ETA/GFS AND HPC QPF WILL BE OVER THE EAST/NORTHEAST CWA. MINS A BIT
ABOVE NORMAL.

TUESDAY/TUESDAY NIGHT...FRONTAL BOUNDARY STALLS ACROSS THE AREA
THROUGH TUESDAY NIGHT WITH UPPER FLOW NEARLY PARALLEL TO IT.
PRECIPITABLE WATER INCREASES AS WELL LEADING TO TRAINING OF CELLS
WITH STORM MOTIONS TO THE NORTHEAST AT A RATHER SLOW CLIP. THIS COULD
LEAD TO LOCALLY HEAVY BENEFICIAL RAIN. TEMPERATURES WILL AGAIN BE IN
THE 90S AND MINS UNDER THE SOUPY AIRMASS AND PRECIP ABOVE NORMAL. AS
IS THE CASE WITH PRECIP THAT LOOK PROMISES IN THIS AREA...I MUST
FIND SOMETHING TO LATCH ONTO FOR IT NOT TO HAPPEN. IN THIS CASE...WE
WILL NEED TO WATCH HOW MUCH CONVECTION OVER THE GULF STATES ROBS
OUR MOISTURE. REALISTICALLY...I THINK WE WILL GET IT.

WEDNESDAY...LOOKING FOR PRECIP EARLY IN THE DAY BEFORE BEING PUSHED
SOUTH AND OUT OF THE AREA AS HIGH PRESSURE MOVES IN FROM THE
NORTH. RIGHT REAR QUAD OF UPPER JET FAVORS LINGERING PRECIP OVER THE
SOUTHEAST PART OF THE AREA DURING THE AFTERNOON. TEMPERATURES WILL
BE COOLER UNDER THE MODIFIED AIRMASS.

THURSDAY...HIGH PRESSURE MOVES EAST OF THE AREA ALLOWING FOR RETURN
FLOW ON SOUTHERLY WINDS. CENTER OF COOL AIRMASS AND HIGH PRESSURE
FAVORS CONTINUED BELOW NORMAL TEMPERATURES.

FRIDAY THROUGH MONDAY...UPPER LEVEL FLOW ROTATES AROUND HUDSON BAY
LOW SUGGESTING THAT HIGH PRESSURE WILL BE THE DOMINANT WEATHER
PATTER ACROSS OUR AREA. WITH THAT IN MIND...MUCH OF THE PLAINS WILL
ENJOY BELOW NORMAL TEMPERATURES. IN FACT...MEX AND ENSEMBLE MOS
GUIDANCE VERY CLOSE TO EACHOTHER...LENDING SOME CONFIDENCE TO ABOVE
MENTIONED SCENARIO. PRECIP CHANCES LOOK RATHER LIMITED GIVEN
MOISTURE WILL BE SOUTH OF THE AREA FROM THE STABLE AIRMASS OVERHEAD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 14, 4:10 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT MON JUN 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
310 PM MDT (410 PM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

THUNDERSTORMS ARE MOVING OFF THE FRONT RANGE LATE THIS AFTERNOON BUT
ARE WEAKENING A BIT AS THEY MOVE INTO FAR EASTERN COLORADO WHERE
DRIER AIR EXISTS. HOWEVER...AS THE LOW LEVEL JET DEVELOPS TONIGHT THE
UPPER DISTURBANCE RESPONSIBLE FOR GENERATING THE THUNDERSTORMS WILL
INTERACT WITH THE JET TO REINVIGORATE THE THUNDERSTORMS LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE HIGHEST CHANCE FOR
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE WITH BE OVER FAR
EASTERN COLORADO AND ALONG THE NEBRASKA KANSAS BORDER. LOCALLY
HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL FRONTAL BOUNDARY WILL MOVE INTO THE AREA AND STALL IN THE
VICINITY OF A MCCOOK NEBRASKA TO GOODLAND KANSAS TO FLAGLER COLORADO
LINE. BY LATE IN THE AFTERNOON STRONG TO SEVERE THUNDERSTORMS WILL
ERUPT ALONG THE FRONTAL BOUNDARY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ALONG
THE BOUNDARY ITSELF. THE SEVERE WEATHER THREAT WILL GRADUALLY SHIFT
INTO A HEAVY RAIN THREAT ALONG THE FRONTAL BOUNDARY DURING THE LATE
EVENING AND OVERNIGHT HOURS. THE COMBINATION OF HIGH MOISTURE CONTENT
IN THE ATMOSPHERE ALONG WITH SLOW STORM MOTIONS AND UPPER LEVEL FLOW
PARALLEL TO THE FRONT WILL PROMOTE CELL TRAINING...OR THUNDERSTORMS
MOVING OVER THE SAME AREA. THIS WILL LAST WELL INTO EARLY WEDNESDAY
MORNING. ALTHOUGH THE AREA HAS BEEN UNDER DROUGHT CONDITIONS FOR
QUITE SOME TIME THE AMOUNT OF PRECIPITATION THAT COULD FALL IN A
SHORT PERIOD OF TIME WOULD PROMOTE LOCALIZED FLOODING OF STREAMS...
CREEKS...AND POOR DRAINAGE AREAS.

A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THE NEXT
CHANCE OF THUNDERSTORMS WILL THEN OCCUR THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND WILL LIKELY BE
NEEDED LATE TUESDAY AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, Jun 14, 11:18 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT MON JUN 14 2004

NEZ079>081-150900-
DUNDY-HITCHCOCK-RED WILLOW-
1018 PM MDT (1118 PM CDT) MON JUN 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EXTREME SOUTHWEST NEBRASKA UNTIL 3 AM MDT (4 AM CDT). THE
FOLLOWING COUNTIES ARE IN THE WATCH...DUNDY...HITCHCOCK...AND RED
WILLOW.  A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY.

KSZ001>003-013>015-027>029-041-042-150900-
CHEYENNE KS-DECATUR-GOVE-GREELEY-LOGAN-RAWLINS-SHERIDAN-SHERMAN-
THOMAS-WALLACE-WICHITA-
1018 PM MDT (1118 PM CDT) MON JUN 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS UNTIL 3 AM MDT (4 AM CDT). THE FOLLOWING
COUNTIES ARE IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...
THOMAS...SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A
SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE WEATHER IS OBSERVED OR A
WARNING IS ISSUED...TAKE ACTION IMMEDIATELY.

KSZ004-016-150900-
GRAHAM-NORTON-
1118 PM CDT MON JUN 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS UNTIL 4 AM CDT. THE FOLLOWING COUNTIES ARE IN
THE WATCH...GRAHAM AND NORTON.  A SEVERE THUNDERSTORM WATCH MEANS
THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF
SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

MENTZER
Special weather statement, Jun 14, 11:39 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT MON JUN 14 2004

COZ090>092-150500-
CHEYENNE CO-KIT CARSON-YUMA-
1039 PM MDT MON JUN 14 2004

THE SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO HAS BEEN
CANCELLED. THUNDERSTORMS MOVED EAST INTO KANSAS AND NEBRASKA
WHERE WATCHES REMAIN IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR
THUNDERSTORMS TONIGHT OVER EASTERN COLORADO...BUT THEY WILL NOT
BECOME SEVERE.

MENTZER
Local storm report, Jun 14, 11:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     SHARON SPRINGS          38.89N 101.75W
06/14/2004  60 MPH           WALLACE            KS   TRAINED SPOTTER

&&

28

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:04 PM CDTSevere Thunderstorm WarningGLDCheyenne41 min
Jun 14, 10:48 PM CDTSevere Thunderstorm WarningGLDCheyenne27 min
Jun 14, 11:03 PM CDTSevere Thunderstorm WarningGLDWallace57 min
Jun 14, 11:12 PM CDTSevere Thunderstorm WarningGLDRawlins63 min
Jun 14, 11:25 PM CDTSevere Thunderstorm WarningGLDSherman65 min
Jun 14, 11:53 PM CDTSevere Thunderstorm WarningGLDGreeley52 min
Jun 14, 11:58 PM CDTSevere Thunderstorm WarningGLDWallace32 min
Jun 15, 12:03 AM CDTTornado WarningGLDGreeley42 min
Jun 15, 12:36 AM CDTSevere Thunderstorm WarningGLDWichita54 min
Jun 15, 12:38 AM CDTSevere Thunderstorm WarningGLDLogan67 min
Jun 15, 1:06 AM CDTSevere Thunderstorm WarningGLDSheridan54 min
Jun 15, 1:32 AM CDTSevere Thunderstorm WarningGLDGove58 min
Jun 15, 1:35 AM CDTSevere Thunderstorm WarningGLDGraham55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.